Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 19, NWS Sioux Falls, SD

June 5, 2003Lincoln County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 5, 2003, 8:19 PM CDT for Lincoln County, South Dakota. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2003, 8:19 PM CDT (01:19 UTC)
Expired
Jun 5, 2003, 8:45 PM CDT
In force
26 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Lincoln County, SD

The radar

The Sioux Falls radar (KFSD), 25 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.3 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2003-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 170 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2003-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
170 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1493 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

780 
WUUS53 KFSD 060119
SVRFSD
SDC083-060145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
819 PM CDT THU JUN 5 2003

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEAST LINCOLN COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 845 PM CDT

* AT 819 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER WORTHING...OR ABOUT 6 MILES SOUTHWEST OF
  HARRISBURG...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HARRISBURG AROUND 825 PM CDT

THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4336 9691 4323 9673 4339 9656 4348 9661

$$

MJF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 2:45 PM CDT, 5 hours 34 minutes earlier.

Area forecast discussion, Jun 5, 2:45 PM CDT, 5 hours 34 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
245 PM CDT THU JUN 5 2003

STG CLOSED LOW MOVG THRU WRN SD EARLY THIS AFTN. SCTD TRW POPPING
ACRS THE FSD CWA IN AREA OF STG DYNAMICS AND MDT INSTABILITY. SHEAR
IS PRETTY MUCH NONEXISTENT...SO SUPERCELL DVLPMT NOT XPCTD...BUT
WITH COLD AIR ALF...SMALL TO MARGINAL SVR HAIL IS POSSIBLE INTO
EARLY EVNG. XPCT SHRA CVRG TO INCRS THIS EVNG AND OVRNGT FM W TO E
CLOSER TO THE MAIN LOW...BUT THUNDER CHCS WL BE DCRSG AFTR SUNSET AS
INSTABILITY DECREASES. MSTR WILL BE MARGINAL ON FRI AFTN AND EVNG...
BUT WITH COLD MID LVL TEMPS...SHUD SEE SOME SCTD SHRA WITH ISOLD
TRW...MAINLY IN NRN ZONES. NEXT UPR LVL WAVE TO MOV THRU THE REGION
SAT AFTN THRU SUN MRNG. PREV FCST HAD THIS WL COVERED AND ONLY MADE
MINOR TWEAKS TO GRIDS. IN THE EXTENDED...SFC BNDRY TO LAY DOWN NEAR
THE CWA FOR TUE AND WED...SO WL CONT CHC T TUE AFTN AND EVNG...AND
INTRODUCE T FOR WED AFTN AND EVNG AS SFC LOW WL NOT HAVE PUSHED THRU
YET.

.FSD...NONE

MG
Hazardous weather outlook, Jun 5, 11:05 AM CDT, 9 hours 14 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003-
012>014-020>022-031-032-NEZ013-014-061200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1105 AM CDT THU JUN 05 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
ISOLATED THUNDERSTORMS OVER EASTERN PORTIONS OF SOUTHWEST
MINNESOTA WILL CONTINUE INTO EARLY AFTERNOON...WITH BRIEF HEAVY
RAINFALL.  SCATTERED BANDS OF THUNDERSTORMS ARE ANTICIPATED TO
DEVELOP EARLY TO MID AFTERNOON FROM THE JAMES VALLEY BACK INTO
SOUTH CENTRAL SOUTH DAKOTA. THE MOST CONCENTRATED AREA WILL
CONGEAL BY LATE AFTERNOON BETWEEN THE JAMES AND BIG SIOUX VALLEYS
LATE AFTERNOON INTO EARLY EVENING.  WHILE MOST STORMS WILL NOT BE
SEVERE...SOME WILL LIKELY PRODUCE HAIL...AND A FEW WITH HAIL TO
THE SIZE OF QUARTERS...MAINLY IN THE LOWER BIG SIOUX AND MISSOURI
VALLEYS. THIS LOW SEVERE WEATHER THREAT WILL DIMINISH AFTER
SUNSET AS THE LINE OF SCATTERED THUNDERSTORMS MOVES THROUGH
SOUTHWEST MINNESOTA AND NORTHWEST IOWA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL AGAIN BE POSSIBLE WITH
THE HEATING OF THE DAY ON FRIDAY. A MORE SIGNIFICANT CHANCE FOR
THUNDERSTORMS WILL COMMENCE SATURDAY...STARTING IN THE AFTERNOON
ACROSS SOUTHEAST SOUTH DAKOTA INTO NORTHEAST NEBRASKA...AND
SHIFTING INTO NORTHWEST IOWA AND SOUTHWEST MINNESOTA BY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 300 PM CDT...STARTING
IN
AREAS NEAR THE MISSOURI RIVER.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jun 5, 4:37 PM CDT, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
437 PM CDT THU JUN 05 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM    2 N BONESTEEL             SD   1 INCH HAIL
06/05/03   GREGORY                        WIND GUSTS TO 60 MPH
                                          ACCOMPANIED THE LARGE
                                          HAIL.  REPORTED BY
                                          PUBLIC.
Local storm report, Jun 5, 4:58 PM CDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
458 PM CDT THU JUN 05 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    7 N FAIRFAX               SD   1.25 INCH HAIL
06/05/03   GREGORY                        HAIL TURNED GROUND
                                          WHITE.  BRIEF WIND GUST
                                          TO OVER 60 MPH KNOCKED
                                          DOWN A TREE.  .
                                          REPORTED BY PUBLIC.
Local storm report, Jun 5, 5:49 PM CDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
549 PM CDT THU JUN 05 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0540 PM    4 NE WAGNER               SD   1.75 INCH HAIL
06/05/03   CHARLES MIX                    WIND GUST TO 60 MPH
                                          BEFORE THE LARGE HAIL.
                                          . REPORTED BY PUBLIC.
Local storm report, Jun 5, 6:13 PM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
613 PM CDT THU JUN 05 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0610 PM    3 N TYNDALL               SD   1 INCH HAIL
06/05/03   BON HOMME                      REPORTED BY PUBLIC.
Local storm report, Jun 5, 6:50 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
650 PM CDT THU JUN 05 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0642 PM    7 N LESTERVILLE           SD   .75 INCH HAIL
06/05/03   YANKTON                        REPORTED BY PUBLIC.
Local storm report, Jun 5, 7:20 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
720 PM CDT THU JUN 05 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0120 PM    5 N MADISON               SD   1 INCH HAIL
06/05/03   LAKE                           REPORTED BY PUBLIC.

0126 PM    7 N MADISON               SD   1 INCH HAIL
06/05/03   LAKE                           HAIL COVERING GROUND.
                                          . REPORTED BY EMERGENCY
                                          MANAGEMENT.

0235 PM    3 SW COLMAN               SD   .75 INCH HAIL
06/05/03   MOODY                          REPORTED BY STORM
                                          SPOTTER.

0340 PM    10 S DALLAS               SD   1 INCH HAIL
06/05/03   GREGORY                        HAIL COVERED THE GOUND.
                                          REPORTED BY PUBLIC.

0430 PM    2 N BONESTEEL             SD   1 INCH HAIL
06/05/03   GREGORY                        WIND GUSTS TO 60 MPH
                                          ACCOMPANIED THE LARGE
                                          HAIL.  REPORTED BY
                                          PUBLIC.

0445 PM    7 N FAIRFAX               SD   1.25 INCH HAIL
06/05/03   GREGORY                        HAIL TURNED GROUND
                                          WHITE.  BRIEF WIND GUST
                                          TO OVER 60 MPH KNOCKED
                                          DOWN A TREE.  .
                                          REPORTED BY PUBLIC.

0455 PM    5 W LAKE ANDES            SD   .88 INCH HAIL
06/05/03   CHARLES MIX                    REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0505 PM    LAKE ANDES                SD   .75 INCH HAIL
06/05/03   CHARLES MIX                    DIME HAIL FOR 10
                                          MINUTES COVERING THE
                                          GROUND. REPORTED BY
                                          STORM SPOTTER.

0525 PM    5 W WAGNER                SD   1 INCH HAIL
06/05/03   CHARLES MIX                    COVERED THE GROUND.
                                          REPORTED BY PUBLIC.

0530 PM    WAGNER                    SD   .88 INCH HAIL
06/05/03   CHARLES MIX                    COVERED GROUND.
                                          REPORTED BY STORM
                                          SPOTTER.

0540 PM    4 NE WAGNER               SD   1.75 INCH HAIL
06/05/03   CHARLES MIX                    WIND GUST TO 60 MPH
                                          BEFORE THE LARGE HAIL.
                                          . REPORTED BY PUBLIC.

0610 PM    3 N TYNDALL               SD   1 INCH HAIL
06/05/03   BON HOMME                      REPORTED BY PUBLIC.

0642 PM    7 N LESTERVILLE           SD   .75 INCH HAIL
06/05/03   YANKTON                        REPORTED BY PUBLIC.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 4:54 PM CDTSevere Thunderstorm WarningFSDMoody36 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.